Hail, Texas
- When
- May 6, 7:23 PM CST
- Where
- Texas County, 0.69 mi S of Goodwell
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.590, -101.630
Quarter to golfball sized hail in Goodwell.
A dry line just west of the NM/TX border extended northward into far E CO, intersected with a cold front that slowly pushed south through KS. As an upper level low moved east out of southern California, moisture was drawn north from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A dry line just west of the NM/TX border extended northward into far E CO, intersected with a cold front that slowly pushed south through KS. As an upper level low moved east out of southern California, moisture was drawn north from the Gulf of Mexico. This produced moderate to high instability with moderate levels of wind shear in the atmosphere. Storms developed as upper level disturbances moved across the area in advance of the upper storm system. Winds were oriented in a way which favored discrete storms initially during this event with large hail being the main threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 5:01 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 601 PM CDT Mon May 6 2019 .AVIATION... Thunderstorms may affect the AMA TAF site this evening. At this point it appears that DHT and GUY will miss out on the thunderstorms. Low clouds in the MVFR range are expected to develop across AMA late tonight. These clouds may hang on for much of day on Tuesday. GUY and DHT will likely have IFR/LIFR cigs behind a cold front starting tonight. These low clouds are expected to continue through the day on Tuesday. Winds will be gusty from the south and southeast through Tuesday at AMA. Winds will switch around to the northeast at GUY and DHT behind the cold front overnight. && .PREV DISCUSSION... /Issued 423 PM CDT Mon May 6 2019/ SHORT TERM... PREV DISCUSSION... /Issued 241 PM CDT Mon May 6 2019/ SHORT TERM...This Afternoon through Tonight... A mid-level shortwave is currently in the western Panhandles and generating clouds. Radar is showing some precip up in southeastern Colorado, where the wave meets the lee-side low that is developing. Hi-res models are not showing convection starting this soon; however, the HRRR about 2 hours ahead of now looks to match up for precip location as well as the current temperature for Amarillo. If we follow the HRRR staying 2 hrs ahead, we could expect storms to pop in the Panhandles around 21Z. This would likely match up well for the next shortwave to come into the Panhandles. Forecast soundings for the HRRR show 1500-1800 J/kg for CAPE available. The NAM shows forecast CAPE to be 2500-3000 J/kg. Short range models have been all over today with what will happen with storms today. Some want to kick off just a few storms that don't look very impressive while other models produce more storms that could have large hail, damaging winds, and a possible tornado threat. Current best thoughts will be a few storms will form with the possibility for large hail and damaging winds. Storm motions will be slow, so localized flooding could be a problem as well. Models bring the cold front to the Oklahoma border overnight which could keep some precip in the northern zones overnight. Not expecting severe weather from that precip. It could however help set up a baroclinic zone for tomorrow's convection with low clouds hanging around tomorrow morning in the north while the southern zones are clear and warming. Beat LONG TERM... Tuesday through Monday... Main concern remains threat for severe thunderstorms Tuesday, mainly during the afternoon and evening. Dryline expected to sharpen across western sections by Tuesday afternoon. Uncertain of depth of intrusion of cold into northern sections and/or its possible movement northward as a warm front. Both of these boundaries will provide focusing mechanisms for thunderstorm development. Airmass expected to be very unstable and adequately sheared for strong to severe thunderstorms. Rich and deep moisture will also be in place, leading to the potential for heavy rains and the threat for flooding or flash flooding Tuesday afternoon and evening. Models in general agreement that Pacific cold front will move eastward across the Texas and Oklahoma Panhandles during the morning on Wednesday before polar cold front passes during the afternoon and morning. Much cooler and more stable air arrives with passage of polar front, with threat for thunder greatly reduced Wednesday night and Thursday, with only rain showers expected. Thursday expected to be coolest day of the forecast, when highs fall about 20 degrees short of climo. Highs Friday and Saturday also remain below normal with highs in the 60s. Rain showers possible again Friday and Friday night as southeast low-level flow resumes with departure of cool surface ridge. Return of modest amounts of moisture and instability expected to support mention of thunder Saturday and beyond. Severe threat looks low Saturday through Monday owing to relatively cool conditions. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/11
Hazardous Weather Outlook National Weather Service Amarillo TX 344 PM CDT Mon May 6 2019 OKZ001>003-TXZ001>020-317-071100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 344 PM CDT Mon May 6 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are expected, mainly across the eastern three-fourths of the Panhandles. Some storms through 1 AM will have the potential to become strong to severe. The main threats will be hail up to baseball size and winds up to 70 MPH. Additionally, an isolated tornado cannot be ruled out, with a relatively higher risk for a tornado across the eastern two thirds of the Oklahoma Panhandle and the immediate adjacent parts of the Texas Panhandle. Brief heavy rains will accompany the stronger storms, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are expected Tuesday, mainly during the afternoon and evening. Hail up to baseball size and winds up to 70 MPH will be possible across much of the Oklahoma and Texas Panhandles during the afternoon and evening. Isolated tornadoes may also occur Tuesday afternoon and evening. Heavy rains can also be expected, possibly leading to localized flooding or flash flooding Tuesday afternoon and evening. Thunderstorms will be possible Wednesday, with some storms having the potential to become strong to severe, with large hail and damaging winds as the primary hazards. Thunderstorms will be possible again Saturday through Sunday. The threat for severe weather will be low Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert for possible activation through the late evening today, and again Tuesday afternoon and evening. Cockrell
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT MON MAY 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 4 SW AMARILLO 35.16N 101.87W
05/06/2019 M0.75 INCH RANDALL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900602
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT MON MAY 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 7 SW AMARILLO 35.13N 101.91W
05/06/2019 M0.75 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1900603
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT MON MAY 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 WSW AMARILLO 35.19N 101.85W
05/06/2019 M0.75 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900604
SCHNEIDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON MAY 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 3 S AMARILLO 35.16N 101.82W
05/06/2019 E0.88 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1900606
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT MON MAY 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 4 SSW AMARILLO 35.14N 101.86W
05/06/2019 M1.00 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1900607
SCHNEIDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT MON MAY 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 ESE AMARILLO 35.19N 101.79W
05/06/2019 M1.00 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900608
15The Amarillo radar (KAMA), 151 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
5 hail. Local standard time, as filed.
Quarter to golfball sized hail in Goodwell.
Quarter to golfball sized hail in Goodwell.
Quarter to golfball sized hail with about 20 to 25 percent ground coverage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825727, 825728, 825729, 825731, 825732.